Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 965  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (124 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed5098    
    Printed199    
    Emailed0    
    PDF Downloaded297    
    Comments [Add]    
    Cited by others 4    

Recommend this journal


 


 
LETTERS
Year : 2007  |  Volume : 53  |  Issue : 2  |  Page : 144-145

Ofloxacin-induced reversible arthropathy in a child


1 Natibpur Block Primary Health Centre, Village and P.O. Natibpur, Hooghly - 712 416, India
2 Department of Pharmacology, Institute of Postgraduate Medical Education and Research, Kolkata - 700 020, India

Correspondence Address:
A Hazra
Department of Pharmacology, Institute of Postgraduate Medical Education and Research, Kolkata - 700 020
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.32220

Rights and Permissions




How to cite this article:
Dolui S K, Das M, Hazra A. Ofloxacin-induced reversible arthropathy in a child. J Postgrad Med 2007;53:144-5

How to cite this URL:
Dolui S K, Das M, Hazra A. Ofloxacin-induced reversible arthropathy in a child. J Postgrad Med [serial online] 2007 [cited 2019 May 22];53:144-5. Available from: http://www.jpgmonline.com/text.asp?2007/53/2/144/32220


Sir,

Ofloxacin, a potent fluoroquinolone antibiotic, is used in various gram-positive and gram-negative bacterial infections. Common adverse drug reactions (ADR) to ofloxacin include nausea, vomiting, abdominal discomfort, diarrhea, headache, dizziness and insomnia. Tendinitis, a rare complication documented in adults, is potentially serious because of the risk of tendon rupture. Ofloxacin is concentrated in human bone and cartilage and the tissue half life is longer than that in serum.[1] It has been reported that fluoroquinolones do damage growing cartilage and can cause arthropathy affecting major joints in animals. Articular cartilage erosion, changes in the cartilage matrix and increased synovium, have been reported in immature rats and juvenile dogs.[2],[3] In humans, ofloxacin-induced arthropathy has been reported in pediatric patients treated for multidrug-resistant tuberculosis, other infections and cystic fibrosis.[4],[5] Thus, fluoroquinolones are not routinely recommended for use in children and adolescents in countries like the UK and USA. However, arthropathy is reversible on drug withdrawal, serious joint damage has not been reported and pediatric formulations of ofloxacin are widely available in India. In this context, we report a case of ofloxacin-induced arthropathy in a child who received the drug as first line treatment for typhoid fever.

An eight-year-old boy presented with high-grade continuous fever for one week. Routine hemogram was normal and Widal test was positive for  Salmonella More Details typhi O antigen at 1:160 dilution. Enteric fever was diagnosed. The child was treated on outpatient basis with ofloxacin 15 mg/kg/day orally in two equally divided doses and paracetamol for fever. The fever subsided on the sixth day of treatment and ofloxacin was continued till the tenth day. On the seventh day of treatment, the child complained of pain in the right hip and experienced difficulty in walking. There was local tenderness and pain was elicited on medial rotation of hip joint. X-ray showed no bony or joint space abnormalities. A repeat routine hemogram was also normal. Patient was given ibuprofen 30 mg/kg/day in divided doses. He improved gradually and recovered fully in two weeks. Other joints, like knees, elbows and wrists, were not affected.

The child suffered an acute episode of hip arthropathy. Ofloxacin was the most likely cause. The only other drug the patient received - paracetamol - is not known to produce arthropathic symptoms or cause joint damage. On the contrary it may be useful in arthritic pain. There are also no significant drug interactions between paracetamol and ofloxacin. In our case, there was reasonable temporal relationship between event and drug exposure. Pain and functional disability subsided gradually on withdrawal of suspect drug. Rechallenge was not attempted. The arthropathy is unlikely to have been due to disease because symptoms appeared when fever was subsiding. Therefore, this event can be considered as 'probable' or 'likely' reaction by the WHO and Uppsala Monitoring Centre standardized case causality assessment criteria. Analyzed by the Naranjo's ADR probability scale, the score was 7, which also makes it a 'probable' event.

Among reported cases of arthralgia and arthropathy induced by fluoroquinolones in man, symptoms generally began few days following commencement of the drug and resolved within several days of cessation of treatment. In some instances, however, symptoms continued for longer periods - up to three months. Various joint sites have been affected. In our case, hip involvement was unilateral and full recovery took two weeks.

The mechanism of fluoroquinolone arthrotoxicity is unknown. Quinolones accumulate in cartilage and because they form chelate complexes with divalent cations, they may induce a functional deficiency of magnesium that leads to cartilage damage.[6] The drug may interfere with mitochondrial activity in immature articular chondrocytes.[7] It is also possible that quinolone-induced arthropathy and quinolone-induced tendinitis are different manifestations of the same toxic effect on cellular components of connective tissue structures.[8]

Physicians in general and pediatricians in particular need to be aware of the possibility of ofloxacin arthropathy. If it does occur, the drug should be withdrawn and symptomatic management offered till the subject recovers.

 
 :: References Top

1.Meissner A, Borner K, Koeppe P. Concentrations of ofloxacin in human bone and in cartilage. J Antimicrob Chemother 1990;26:69-74.  Back to cited text no. 1  [PUBMED]  
2.Stahlmann R, Merker HJ, Hinz N, Chahoud I, Webb J, Heger W, et al . Ofloxacin in juvenile non-human primates and rats. Arthropathia and drug plasma concentrations. Arch Toxicol 1990;64:193-204.  Back to cited text no. 2    
3.Yabe K, Satoh H, Ishii Y, Jindo T, Sugawara T, Furuhama K, et al . Early pathophysiologic feature of arthropathy in juvenile dogs induced by ofloxacin, a quinolone antimicrobial agent. Vet Pathol 2004;41:673-81.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Yee CL, Duffy C, Gerbino PG, Stryker S, Noel GJ. Tendon or joint disorders in children after treatment with fluoroquinolones or azithromycin. Pediatr Infect Dis J 2002;21:525-9.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Tumbanatham A, Vinodkumar S. Ofloxacin induced arthropathy in patients with multi-drug resistance tuberculosis. J Assoc Physicians India 2000;48:647-8.  Back to cited text no. 5  [PUBMED]  
6.Stahlmann R, Forster C, Shakibaei M, Vormann J, Gunther T, Merker HJ. Magnesium deficiency induces joint cartilage lesions in juvenile rats which are identical to quinolone-induced arthropathy. Antimicrob Agents Chemother 1995;39:2013-8.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]
7.Hayem G, Petit PX, Levacher M, Gaudin C, Kahn MF, Pocidalo JJ. Cytofluorometric analysis of chondrotoxicity of fluoroquinolone antimicrobial agents. Antimicrob Agents Chemother 1994;38:243-7.  Back to cited text no. 7  [PUBMED]  [FULLTEXT]
8.Shakibaei M, Pfister K, Schwabe R, Vormann J, Stahlmann R. Ultrastructure of Achilles tendons of rats treated with ofloxacin and fed a normal or magnesium-deficient diet. Antimicrob Agents Chemother 2000;44:261-6.  Back to cited text no. 8  [PUBMED]  [FULLTEXT]



This article has been cited by
1 miscellaneous antibacterial drugs
corti, n. and imhof, a. and wenger, c.
side effects of drugs annual. 2010; 32: 461-489
[Pubmed]
2 Quinolone-induced arthropathy: an update focusing on new mechanistic and clinical data
Sendzik, J., Lode, H., Stahlmann, R.
International Journal of Antimicrobial Agents. 2009; 33(3): 194-200
[Pubmed]
3 Quinolone-induced arthropathy: an update focusing on new mechanistic and clinical data
Judith Sendzik,Hartmut Lode,Ralf Stahlmann
International Journal of Antimicrobial Agents. 2009; 33(3): 194
[Pubmed] | [DOI]
4 Current awareness: Pharmacoepidemiology and drug safety
Pharmacoepidemiology and Drug Safety. 2008; 17(1): i
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow